For many patients today, HIV has become a chronic disease. For those patients who have access to and adhere to lifelong antiretroviral (ARV) therapy, the potential for drug-drug interactions has become a real and life-threatening concern. It is known that most ARV drug interactions occur through the cytochrome P450 (CYP) pathway. Medications for comorbid medical conditions, holistic supplements, and illicit drugs can be affected by CYP inhibitors and inducers and have the potential to cause harm and toxicity. Protease inhibitors (PIs) tend to inhibit CYP3A4, while most non-nucleoside reverse transcriptase inhibitors (NNRTIs) tend to induce the enzyme. As such, failure to adjust the dose of co-administered medications, such as statins and steroids, may lead to serious complications including rhabdomyolysis and hypercortisolism, respectively. Similarly, gastric acid blockers can decrease several ARV absorption, and warfarin doses may need to be adjusted to maintain therapeutic concentrations. Illicit drugs such as methylenedioxymethamphetamine (MDMA, “ecstasy”) in combination with PIs lead to increased toxicity, while the concomitant administration of sedative drugs such as midazolam and alprazolam in patients taking PIs can result in prolonged sedation, delayed recovery, and increased length of stay. Even supplements like St. John’s Wort can alter PI concentrations. In theory, any drug that is metabolized by CYP has potential for a pharmacokinetic drug-drug interaction with all PIs, cobicistat, and most NNRTIs. When adding a new medication to an ARV regimen, use of a drug-drug interaction software and/or consultation with a clinical pharmacist/pharmacologist or HIV specialist is recommended.
- Complementary medicine
- Drug interactions
- Drug-herb interactions
ASJC Scopus subject areas
- Health, Toxicology and Mutagenesis